Iowa, 2009

High Wind in Iowa, February 9, 2009

February 9, 2009 · NWS DMX · 12 events in 12 counties and zones

A very strong low pressure system lifted northeast from north central Nebraska into east central South Dakota during the evening of the 9th. The system was very dynamic, being a negatively tilted trough in the mid and upper levels of the atmosphere.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very strong low pressure system lifted northeast from north central Nebraska into east central South Dakota during the evening of the 9th. The system was very dynamic, being a negatively tilted trough in the mid and upper levels of the atmosphere. A strong gradient was in place across Iowa, with winds of 75 kts within two thousand feet of the surface. The dry slot lifted across the state and strong winds formed in the subsidence region. An area of showers rotated into the dry slot over the northwest third of the state. The rain resulted in cooling in the low levels through evaporational cooling to help bring the winds down to the surface. In addition a few areas around the rest of the state reported breakthrough winds near high wind category. One location was in Marion County at Pella, where a 59 MPH wind gust was recorded. Another break through area occurred in Polk County in Ankeny, where high winds resulted in minor damage to a house there. The greatest area of high winds was in a band about 40 to 50 miles wide extending from northeast of Denison, northeast into Hancock County. Sustained winds of 30 to 35 MPH were recorded, with gusts of near 60 MPH at several locations. Two semi-tractortrailer trucks were overturned by the winds. One was near Britt, in Hancock County, the other near Thompson in Winnebago County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 9, 5:25 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 9, 5:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CST MON FEB 9 2009

UPDATED AVIATION DISCUSSION

.SHORT TERM.../TONIGHT/
STRONG SHORT WAVE WILL LIFTING RAPIDLY NORTHEAST THROUGH ERN
NEBRASKA AND WESTERN IOWA. DESPITE SUBSIDENCE IN THE WAKE OF THE
IMPULSE...MAX MOMENTUM TRANSFER OF VERY STRONG WINDS ALOFT TO THE
SFC NOT TAKING PLACE IN AREAS WITH SOUTH OR SOUTHEAST WINDS (DESPITE
PEAK HEATING) WHICH CAN BE SEEN ON THE 18Z KOMA SOUNDING. BETTER
MOMENTUM TRANSFER OCCURRING WHERE THE WIND BECOMES SOUTHWESTERLY
WITH A FEW OBSERVATIONS REACHING 50KTS OVER CNTRL KS. EXPECT THE
OVERALL POTENTIAL OF THE NON CONVECTIVE GUSTS TO SUBSIDE THE NEXT
FEW HOURS AS SUNSET APPROACHES.

ANOTHER SHORT WAVE WILL ARRIVE OVER WEST CENTRAL IOWA TOWARDS 00Z.
SOME INSTABILITY IS AVAILABLE DURING THIS PERIOD AND EXPECT SHOWERS
AND ISOLATED THUNDERSTORMS TO DEVELOP OVER THE WEST CENTRAL AND LIFT
RAPIDLY NORTHEAST INTO NORTH CENTRAL IOWA. DESPITE IMPRESSIVE 0-1KM
SRH...ANY STORMS SHOULD BE ELEVATED BY THIS TIME. ANY SEVERE THREAT
WOULD BE POTENTIAL FOR 60 MPH WINDS WITH PRECIPITATION PULLING
STRONG WINDS DOWN FROM ALOFT THOUGH THIS SHOULD BE ISOLATED AT BEST.
CLEARING WILL OCCUR IN THE WAKE OF THIS SECONDARY WAVE WITH
TEMPERATURES REMAINING MILD OVERNIGHT IN THE UPPER 30S TO MID 40S
WHILE WINDS REMAIN OUT OF THE SOUTHWEST AT 10 TO 20 MPH.

.LONG TERM.../TUESDAY-MONDAY/
FIRST ISSUE TUESDAY WILL BE POTENTIAL WIND ADVISORY CRITERIA ACROSS
NORTHERN IOWA. FORECAST SOUNDINGS INDICATE 40-50 KTS AT THE TOP OF
THE MIXED LAYER DURING THE LATE MORNING THROUGH MID AFTERNOON. NO
NEED FOR ANY HEADLINES ATTM GIVEN CURRENT WIND ADVISORY AND MID
SHIFT CAN RE-EVALUATE. RESULTING MIXING WILL KEEP TEMPS WELL ABOVE
NORMAL AGAIN AND RAISED TEMPS IN THE NORTH WHERE THE SNOW FIELD
CONTINUES TO ERODE. ADDITIONAL RAIN OF ANY SIGNIFICANCE THIS WEEK
SHOULD BE LIMITED TO THE FAR SE COUNTIES AND WILL LIKELY REDUCE THE
CHANCES OF ANY SIGNIFICANT FLOODING ACROSS THE CWA. SEE BELOW FOR
ADDITIONAL HYDRO DISCUSSION.

ATTENTION THEN TURNS TO THE TUES NITE/WED SYSTEM. OPERATIONAL AND
ENSEMBLE GUIDANCE POINT TOWARDS THE MAIN IMPACTS ACROSS THE FAR SE
FORECAST AREA. THE GEM IS AN OUTLIER WITH A FARTHER NW SFC LOW
TRACK. MORE UNSEASONABLY MOIST AIR WILL BE PULLED NORTH INTO
SOUTHERN IOWA WITH PWAT/S AROUND AN INCH...ALONG WITH SOME ELEVATED
INSTABILITY. ADDED THUNDER MENTION IN THE CENTERVILLE/OTTUMWA AREAS.
STAYED CLOSE TO HPC QPF GUIDANCE...WHICH AMOUNTS TO A FEW TENTHS UP
TO A HALF INCH IN DAVIS COUNTY. COOLER TEMPERATURES WILL PREVAIL FOR
THE REST OF THE WEEK. WARM READINGS THROUGH TUESDAY WILL TAKE CARE
OF MUCH OF THE REMAINING SNOW COVER NORTH SO CURRENT FCST MAY BE A
TOUCH TOO COLD ACROSS THAT AREA.

MODEL CONSENSUS BREAKS DOWN REGARDING THE LATE WEEK SYSTEM. THE GFS
IS RELATIVELY DRY...WHILE THE ECMWF IS STILL INSISTENT IN GENERATING
A HEAVY SNOW BAND ACROSS IOWA FRIDAY AND FRIDAY NIGHT. HAVE BUMPED
POPS UP A BIT BUT WOULD NOT BE PRUDENT TO COMPLETELY FAVOR THE ECMWF
ATTM. ANOTHER SHORT WAVE TROUGH MAY IMPACT THE CWA SUN/SUN NITE.

&&

.AVIATION...10/00Z
DRY SLOT OVER THE AREA AT 00Z WITH ALL AREAS VFR EXCEPT SOME
RESIDUAL MVFR FOG AT KMCW. ADDITIONAL SHORTWAVE ENERGY PASSING
ACROSS ERN NEB WILL SCOOT ACROSS NW IA THIS EVENING AND COMBINED
WITH WEAK INSTABILITY...MOSTLY ALOFT...WILL LIKELY DEVELOP A BAND OF
SHOWERS AND ISOLATED TSRA WHICH COULD AFFECT KFOD AND KMCW THRU 04Z
OR SO. OTHERWISE...VFR CONDITIONS EXPECTED THRU THE TAF PERIOD AND
THE WIND IS THE ONLY FORECAST ISSUE. EXPECT WINDS TO REMAIN OVER 15
KTS UNTIL AFT 21Z TUES AND GUSTY...WITH A GRADUAL VEERING TO THE WSW.

&&

.HYDROLOGY...
MOST RIVERS ACROSS THE CWA ARE RUNNING ABOVE NORMAL TO NEAR FLOOD
STAGE TODAY. THE SOUTH SKUNK AT OSKALOOSA IS THE ONLY POINT
CURRENTLY OVER FLOOD STAGE. RAINFALL TODAY WAS MAINLY LIMITED TO 1-2
TENTHS AND WILL NOT ADD TO THE RIVER FLOOD THREAT. ONLY SPOTTY
ADDITIONAL AMOUNTS ARE EXPECTED TONIGHT...AND LIGHT TO MODERATE RAIN
LATER IN THE WEEK SHOULD BE LIMITED TO THE FAR SE COUNTIES. THIS
MEANS THAT ANY FURTHER FLOODING ALONG RIVERS AND STREAMS THIS WEEK
WILL LIKELY RESULT FROM SNOW MELT AND/OR ICE JAMS. SPORADIC SNOW
COVER REMAINS ACROSS NORTHERN IOWA...AND THIS WILL MOSTLY OR
COMPLETELY MELTED WITH THE WARM TEMPS OVERNIGHT INTO TOMORROW.
RIVERS ACROSS NORTHERN INTO CENTRAL IOWA SHOULD SEE RISES IN
RESPONSE TO THE SNOW MELT THIS WEEK...WITH MINOR FLOODING POSSIBLE
AT SOME LOCATIONS. AS THIS WATER MOVES DOWNSTREAM...RENEWED RISES
ARE POSSIBLE IN SOUTHERN IOWA. A BIGGER THREAT IS FLOODING DUE TO
ICE JAMS. REPORTS FROM THE FIELD TODAY INDICATE SOME MINOR ICE JAMS
AND/OR HEAVED ICE ALONG THE RACCOON RIVER AT FLEUR...HIGHWAY
28...AND NEAR VAN METER. THESE AREAS BEAR WATCHING IN THE NEAR
FUTURE. THE GREATER THREAT FOR ICE JAMS APPEARS TO BE NORTH OF
HIGHWAY 30...WHERE SNOW MELT THROUGH TUESDAY MAY RESULT IN RISES
THAT WOULD BE SUFFICIENT TO BREAK UP EXISTING ICE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...KINNEY
AVIATION...MOYER
HYDROLOGY...ZOGG/KINNEY
Hazardous weather outlook, Feb 9, 4:36 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CST MON FEB 9 2009

IAZ044>050-057>062-070>075-081>086-092>097-101200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
436 PM CST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...ALONG AND SOUTH OF HIGHWAY 30.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A STRONG SOUTH WIND WILL CONTINUE THIS EVENING. EXPECT SUSTAINED
SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH THROUGH 9 PM. A
WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

MINOR FLOODING IS CONTINUING ALONG THE SOUTH SKUNK RIVER AT
OSKALOOSA...WHERE A FLOOD WARNING CONTINUES. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH TUESDAY. SOME RISES
ON AREA STREAMS AND RIVERS WILL CONTINUE...AS A RESULT OF SNOW
MELT TO THE NORTH...AND MINOR FLOODING AT OTHER POINTS IS POSSIBLE
THROUGH THE WEEK. FLOODING FROM ICE JAMS WILL ALSO BE POSSIBLE
THROUGH LATE WEEK.

LATE IN THE WEEK A CHANCE FOR SNOW WILL RETURN TO IOWA. SOME LIGHT
TO MODERATE SNOWFALL IS POSSIBLE FRIDAY AND FRIDAY
NIGHT...ESPECIALLY ACROSS FAR SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

IAZ004>007-015>017-023>028-033>039-101200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
436 PM CST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING. AN
ISOLATED SEVERE STORM IS POSSIBLE WITH A WIND GUST TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH TUESDAY. SOME RISES
ON AREA STREAMS AND RIVERS WILL CONTINUE...AS A RESULT OF SNOW
MELT...AND MINOR FLOODING IS POSSIBLE THROUGH THE WEEK AT SOME POINTS.
FLOODING FROM ICE JAMS WILL ALSO BE POSSIBLE THROUGH LATE WEEK.

LATE IN THE WEEK A CHANCE FOR SNOW WILL RETURN TO IOWA. SOME LIGHT
TO MODERATE SNOWFALL IS POSSIBLE FRIDAY AND FRIDAY
NIGHT...ALTHOUGH THE CHANCE FOR SNOW WILL BE HIGHER TO THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THROUGH
MID EVENING.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Winnebago

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Hancock

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Hancock forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Kossuth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Pocahontas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Humboldt forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Wright

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Wright forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Sac

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Sac forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Calhoun forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Webster

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Carroll

When
February 9, 6:00 PM CST to 11:30 PM CST
Where
Carroll forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Marion

When
February 9, 10:30 PM CST to 11:30 PM CST
Where
Marion forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Polk

When
February 9, 10:30 PM CST to 11:30 PM CST
Where
Polk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144872, 144873, 144874, 144875, 144876, 144877, 144878, 144879, 144880, 144881, 144882, 145804.